Tennessee, 2008

Hail and Damaging Winds in Tennessee, April 11, 2008

April 11, 2008 · NWS MRX · 18 events in 15 counties and zones

A strong cold front triggered a squall line which tracked across east Tennessee on the afternoon hours on the 11th. Most of the storm reports were for damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$128,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong cold front triggered a squall line which tracked across east Tennessee on the afternoon hours on the 11th. Most of the storm reports were for damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 11, 12:55 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 11, 12:55 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT FRI APR 11 2008

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...STRONG CONVECTION
WILL MOVE THROUGH THE AREA THIS EVENING. SOME OF THESE STORMS MAY
BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT.
ISOLATED TORNADOES ARE POSSIBLE. COLD WEATHER ON TAP FOR THE SHORT
TERM. COLD FRONT WILL MOVE THROUGH AREA OVERNIGHT. CORE OF UPPER JET
WILL PASS THROUGH THE AREA SAT DRYING OUT THE LAYER FAIRLY WELL.
BREEZY WSW WINDS WILL RESULT IN WIND CHILLS READINGS IN THE 50S. A
SPOKE OF CAA MOVES SE THROUGH THE AREA SATURDAY NIGHT. THIS RESULTS
IN A STRENGTHENING INVERSION AROUND 6000 FT WHICH WILL TRAP
STRATO-CU DECK. THIS WILL HOLD TEMPS UP SOME SAT NGT. YET ANOTHER
SPOKE OF CAA WITH DEEPER MOISTURE MOVES IN ON SUNDAY. FREEZING LEVEL
DROPS DOWN TO AROUND 3000 FT. BY SUNDAY EVENING LIGHT SNOW
ACCUMULATION WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS. IT WILL
BE MUCH COLDER THAN NORMAL SUNDAY NIGHT BUT CURRENTLY APPEARS MOST
VALLEY LOCATIONS WILL REMAIN ABOVE FREEZING THANKS MAINLY TO CLOUD
COVER.

.LONG TERM (MONDAY THROUGH FRIDAY)...UPPER LOW TRACKING ACROSS THE
CWA ON MONDAY BRINGING COLD AIR WITH IT.  SUFFICIENT MOISTURE IS
ALSO INDICATED TO KEEP CHANCE POPS GOING FOR MONDAY....THE HIGHEST
CHANCES SHOULD BE IN THE NORTH WHERE THE BEST LIFT IS INDICATED.
THICKNESS ANALYSIS INDICATE SNOW POSSIBLE FOR THE HIGHER ELEVATIONS
INTO MORNING MORNING.  STILL SOME UNCERTAINTY ON THE TRACK OF THE
UPPER LOW WHICH WILL AFFECT TOTAL SNOW ACCUMULATIONS.  LOW SHIFTS
EAST OF THE AREA ON MONDAY NIGHT.  RIDGE BUILDS INTO THE REGION ON
TUESDAY BRINGING DRY WEATHER FOR TUESDAY THROUGH THURSDAY.  MODELS
INDICATING A WEAK FRONT APPROACHES FROM THE NORTH ON FRIDAY.  WITH
STILL UNCERTAINTY ON INTENSITY AND TIMING WILL KEEP FRIDAY DRY FOR
NOW.  STAYED NEAR MEX/HPC GUIDANCE NUMBERS FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  55  66  40  53  35 /  80  10  10  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  55  65  37  50  33 /  80  10  20  50  40
OAK RIDGE, TN  52  64  36  49  35 /  80  10  30  50  40
TRI CITIES AIRPORT, TN  55  65  37  49  31 /  90  20  30  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/GH
Hazardous weather outlook, Apr 11, 2:59 AM CST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 AM EDT FRI APR 11 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
459 AM EDT FRI APR 11 2008 /359 AM CDT FRI APR 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE MAINLY THIS
AFTERNOON AND EVENING. THE MAIN SEVERE THREATS WILL BE DAMAGING
WINDS IN EXCESS OF 50 MPH...AND HAIL OF PENNY SIZE OR LARGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLDER AIR AND A LOW PRESSURE SYSTEM WILL MOVE IN FOR THE WEEKEND
...AND IS EXPECTED TO PRODUCE SNOW SHOWERS OVER HIGHER TERRAIN WITH
THE POSSIBILITY OF SOME LIGHT SNOW ACCUMULATIONS ACROSS THE HIGHEST
ELEVATIONS. TEMPERATURES AT OR BELOW FREEZING WILL ALSO BE POSSIBLE
ACROSS MUCH OF THE AREA ON MONDAY AND TUESDAY MORNINGS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM TUESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Apr 11, 1:18 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT FRI APR 11 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120330-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON
318 PM EDT FRI APR 11 2008 /218 PM CDT FRI APR 11 2008/

...STORMY WEATHER THIS EVENING TO BE FOLLOWED BY UNSEASONABLY COLD
AIR FOR THE WEEKEND...

A STRONG COLD FRONT ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON
WILL MOVE EAST INTO THE SOUTHERN APPALACHIANS TONIGHT. BREEZY
SOUTHWEST WINDS WILL CONTINUE ACROSS THE REGION AHEAD OF THIS COLD
FRONT. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
EVENING AS THIS FRONT APPROACHES. A FEW STRONG TO SEVERE
THUNDERSTORMS MAY DEVELOP...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. ISOLATED TORNADOES
ARE POSSIBLE.

UNSEASONABLY COLD AIR WILL THEN MOVE INTO THE REGION THIS WEEKEND
AND LINGER INTO EARLY NEXT WEEK...WITH TEMPERATURES FALLING SOME
FIFTEEN TO TWENTY DEGREES BELOW NORMAL BY MONDAY. IN FACT...
TEMPERATURES COULD FALL TO AROUND FREEZING BY MONDAY AND TUESDAY
MORNINGS ACROSS MUCH OF THE REGION. SCATTERED SHOWERS WILL BE
POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY NIGHT...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. SOME SNOW SHOWERS WILL ALSO
BE POSSIBLE ACROSS THE HIGHER ELEVATIONS...ESPECIALLY DURING THE
NIGHTTIME HOURS. SOME LIGHT SNOW ACCUMULATIONS WILL ALSO BE
POSSIBLE ACROSS THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TV OR
RADIO STATION...FOR THE LATEST FORECASTS AND POSSIBLE ADVISORIES OR
WARNINGS.

The radar

The Northeast Alabama radar (KHTX), 41 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Marion

When
April 11, 2:15 PM CST to 2:20 PM CST
Where
Marion County, 4.48 mi NNW of Martin Spgs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.230, -85.830

Law enforcement reported pea to nickel size falling in and around Monteagle.

Funnel Cloud, Morgan

When
April 11, 3:20 PM EST to 3:25 PM EST
Where
Morgan County, 3.23 mi SSE of Catoosa
Reported by
Trained Spotter
Coordinates
36.010, -84.640

A trained spotter reported three funnel clouds near the Morgan and Cumberland county lines.

Hail, Sequatchie

When
April 11, 2:30 PM CST to 2:35 PM CST
Where
Sequatchie County, 0.89 mi NW of Fredonia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.410, -85.440

Law enforcement reported quarter-size hail falling near Fredonia mountain.

Thunderstorm Wind, Roane

When
April 11, 3:35 PM EST to 3:45 PM EST
Where
Roane County, 0.56 mi W of Harriman
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
35.930, -84.560

A utility company reported several trees and powerlines downed by thunderstorm winds in the Harriman area.

Thunderstorm Wind, Bledsoe

When
April 11, 2:44 PM CST to 2:45 PM CST
Where
Bledsoe County, 0.69 mi S of Pikeville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.590, -85.200

Law enforcement reported one tree downed by thunderstorms winds on Old Highway 28 just south of Pikeville.

Thunderstorm Wind, Rhea

When
April 11, 3:47 PM EST to 3:49 PM EST
Where
Rhea County, 1.12 mi E of Payne Spg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
35.580, -84.980

The highway department reported one tree downed by thunderstorm winds on Evensville Mountain Road.

Thunderstorm Wind, Morgan

When
April 11, 3:50 PM EST to 3:55 PM EST
Where
Morgan County, 1.31 mi WNW of Coalfield
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.040, -84.440

The utility company reported one tree and powerlines downed by thunderstorm winds near Coalfield.

Thunderstorm Wind, Hamilton

When
April 11, 4:00 PM EST to 4:10 PM EST
Where
Hamilton County, 0.69 mi S of Bakewell
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.340, -85.130

The utility company reported a few trees and powerlines downed by thunderstorm winds across the northern portions of the county.

Thunderstorm Wind, Roane

When
April 11, 4:00 PM EST to 4:05 PM EST
Where
Roane County, 1.49 mi NNW of Dogwood
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.800, -84.430

Law enforcement reported one tree downed by thunderstorm winds on Little Dogwood Road.

Thunderstorm Wind, Meigs

When
April 11, 4:10 PM EST to 4:15 PM EST
Where
Meigs County, Euchee
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.670, -84.720

The highway department reported a few trees downed by thunderstorm winds across the northwest portion of the county.

Thunderstorm Wind, Anderson

When
April 11, 4:15 PM EST to 4:20 PM EST
Where
Anderson County, 1.67 mi E of Lake City
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.220, -84.120

The utility company reported several trees downed by thunderstorm winds along Norris Freeway.

Thunderstorm Wind, Loudon

When
April 11, 4:20 PM EST to 4:30 PM EST
Where
Loudon County, Highland Park
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
35.800, -84.270

The utility company reported numerous trees and powerlines downed by thunderstorm winds in Lenoir City.

Thunderstorm Wind, Campbell

When
April 11, 4:25 PM EST to 4:28 PM EST
Where
Campbell County, 0.56 mi E of Campbell Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.330, -84.160

The utility company reported one tree and a few powerlines downed by thunderstorm winds in the Pinecrest community near Jacksboro.

Thunderstorm Wind, Union

When
April 11, 4:40 PM EST to 4:42 PM EST
Where
Union County, 0.69 mi S of Paulette
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.190, -83.880

Law enforcement reported one tree downed by thunderstorm winds on Hansard Road south of Maynardville.

Thunderstorm Wind, Bradley

When
April 11, 4:45 PM EST to 4:55 PM EST
Where
Bradley County, 2.15 mi SSE of Chestuee
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
35.100, -84.770

The utility company reported several trees and powerlines downed by thunderstorm winds in the extreme southwest portion of the county.

Thunderstorm Wind, Hamblen

When
April 11, 4:50 PM EST to 4:52 PM EST
Where
Hamblen County, 2.87 mi WSW of Cherokee Lake
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.240, -83.430

Law enforcement reported one tree downed by thunderstorm winds on Bowen Road.

Thunderstorm Wind, Bradley

When
April 11, 4:55 PM EST to 5:00 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.180, -84.870

Law enforcement reported two trees downed by thunderstorm winds in Cleveland.

Thunderstorm Wind, Polk

When
April 11, 5:10 PM EST to 5:25 PM EST
Where
Polk County, 1.13 mi E of Benton
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
35.180, -84.650

The utility company reported numerous trees and powerlines downed by thunderstorm winds countywide...especially in the Benton area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89661, 89660, 89662, 89663, 89664, 89665, 89666, 89667, 89668, 89669, 89670, 89671, 89672, 89673, 89838, 89839, 89840, 89841.